Citation, DOI & article data
- hypovitaminosis E is rarely seen outside premature infants
- hypervitaminosis E is extremely rare as the toxicity of vitamin E is low except in chronic (usually >1 year) high doses. The commonest sequela is disordered coagulation 2.
A synthetically-derived ester of α-tocopherol (vitamin E) called vitamin E acetate has been strongly implicated in the pathogenesis of vaping-associated lung injury/EVALI 3. Vitamin E acetate is commonly employed in over-the-counter topical consumer skin products, e.g. moisturizers, as a more stable form of vitamin E. After skin absorption it is converted into α-tocopherol, the natural form. However it is believed that when inhaled vitamin E acetate is toxic 3.
- 1. Pamela C. Champe, Richard A. Harvey (Ph. D.), Denise R. Ferrier. Biochemistry. ISBN: 0781769604
- 2. Moharana S, Moharana DN. Hypervitaminosis E. (1999) Indian journal of physiology and pharmacology. 43 (3): 407-9. Pubmed
- 3. Blount BC, Karwowski MP, Shields PG, Morel-Espinosa M, Valentin-Blasini L, Gardner M, Braselton M, Brosius CR, Caron KT, Chambers D, Corstvet J, Cowan E, De Jesús VR, Espinosa P, Fernandez C, Holder C, Kuklenyik Z, Kusovschi JD, Newman C, Reis GB, Rees J, Reese C, Silva L, Seyler T, Song MA, Sosnoff C, Spitzer CR, Tevis D, Wang L, Watson C, Wewers MD, Xia B, Heitkemper DT, Ghinai I, Layden J, Briss P, King BA, Delaney LJ, Jones CM, Baldwin GT, Patel A, Meaney-Delman D, Rose D, Krishnasamy V, Barr JR, Thomas J, Pirkle JL. Vitamin E Acetate in Bronchoalveolar-Lavage Fluid Associated with EVALI. (2020) The New England journal of medicine. 382 (8): 697-705. doi:10.1056/NEJMoa1916433 - Pubmed